UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 146

of 'Cutaneous side effects of conventional chemotherapy agents'

146
TI
A case series of dose-limiting peripheral edema observed in patients treated with pemetrexed.
AU
D'Angelo SP, Kris MG, Pietanza MC, Rizvi NA, Azzoli CG
SO
J Thorac Oncol. 2011 Mar;6(3):624-6.
 
INTRODUCTION: In the phase I and II trials, the dose-limiting toxicities of pemetrexed included neutropenia, thrombocytopenia, and fatigue. Grade 3 bilateral peripheral edema that resembled cellulitis was not commonly described.
METHODS: Since 2009, the Thoracic Oncology Service at Memorial Sloan Kettering Cancer Center has identified 14 patients who developed bilateral peripheral edema and erythema of the lower extremities while receiving pemetrexed chemotherapy. During this time, 489 patients with thoracic malignancy have been treated with pemetrexed.
RESULTS: There were seven men and seven women. Average age was 72 years. All patients had stage IV adenocarcinoma of the lung. The edema presented at a median of eight doses (range, 3-23 doses.) Other causative factors such as deep vein thrombosis, renal insufficiency, and congestive heart failure were excluded. Thirteen of the 14 patients required the drug to be stopped or dose lowered.
CONCLUSION: We have collected 14 cases with lung adenocarcinoma treated with pemetrexed who developed bilateral lower extremity edema and erythema, a condition rarely described. In all cases, symptoms resolved with discontinuation or dose reduction of the drug. Patients who received corticosteroids showed improvement in their symptoms.
AD
Division of Solid Tumor Oncology, Thoracic Oncology Services, Memorial Sloan-Kettering Cancer Center, Weill Medical College of Cornell University, New York, New York, USA. dangelos@mskcc.org
PMID